[Skip to Content]
[Skip to Content Landing]
Article
June 1954

DERMATITIS MEDICAMENTOSAA Lichen-Planus-like Eruption Due to Quinidine

AMA Arch Derm Syphilol. 1954;69(6):741-744. doi:10.1001/archderm.1954.01540180091015
Abstract

A variety of adverse reactions to quinidine have been reported since Frey1 in 1918 found the drug to be more effective in cardiac arrythmias than its levorotary isomer quinine. These reactions are of two types, acquired sensitivity and drug toxicity.2

Manifestations of acquired sensitivity are thrombocytopenic purpura,* fever,† and skin eruptions. The toxic reactions are characterized by cinchonism, the commonest adverse reaction; cardiac standstill or ventricular tachycardia; syncope; convulsions, and respiratory difficulties.‡ Most patients with acquired sensitivity also experienced manifestations of cinchonism.

Goldschlag15 in 1942 reported the occurrence of a symmetrical eczematoid dermatitis from quinidine. After his patient had taken the drug for a period of two months, a scaling, pruritic, edematous eruption appeared on the exposed areas of the skin. On two occasions the eruption disappeared promptly after quinidine was discontinued. However, when quinidine was given again, the eruption recurred as a severe pruritic, violaceous-colored,

First Page Preview View Large
First page PDF preview
First page PDF preview
×